SAVANNAH, Ga. (WSAV) – The first death from a vaping-associated illness has been identified in Georgia, health officials report.
According to the Georgia Department of Public Health (DPH), the patient had a history of heavy nicotine vaping, but no history of vaping THC.
Further details on the patient’s age or location were not immediately available.
The DPH says they have identified 9 cases, including the death, of vaping-associated illness in Georgia. They are reviewing other possible cases at this time.
All patients were hospitalized and developed pneumonia with no known infectious cause, DPH reports. The department added that the cases range in age from 18 to 68 years and 78% of patients are male.
“E-cigarettes and other vaping devices are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products,” the DPH stated. “People who use e-cigarette products should not buy vaping products off the street and should not modify or add any substances to e-cigarette products.”
Vaping-associated illness symptoms include cough, shortness of breath, fatigue, chest pain, nausea, vomiting and diarrhea. DPH says these symptoms worsen over time.
“Governor Brian P. Kemp and DPH Commissioner Kathleen E. Toomey, M.D., M.P.H. urge individuals to follow the CDC recommendation that individuals not use e-cigarettes or other vaping devices while this investigation is ongoing,” stated the DPH. “Without knowing the specific cause of the vaping-associated illness, discontinuing use of e-cigarettes and vaping devices is the best prevention against becoming ill.”
For more information on e-cigarettes and vaping from the CDC (Centers for Disease Control and Prevention) visit here.